Translator Disclaimer
July 2007 On asymptotics of eigenvectors of large sample covariance matrix
Z. D. Bai, B. Q. Miao, G. M. Pan
Ann. Probab. 35(4): 1532-1572 (July 2007). DOI: 10.1214/009117906000001079

Abstract

Let {Xij}, i, j=…, be a double array of i.i.d. complex random variables with EX11=0,E|X11|2=1 and E|X11|4<∞, and let $A_{n}=\frac{1}{N}T_{n}^{{1}/{2}}X_{n}X_{n}^{*}T_{n}^{{1}/{2}}$, where Tn1/2 is the square root of a nonnegative definite matrix Tn and Xn is the n×N matrix of the upper-left corner of the double array. The matrix An can be considered as a sample covariance matrix of an i.i.d. sample from a population with mean zero and covariance matrix Tn, or as a multivariate F matrix if Tn is the inverse of another sample covariance matrix. To investigate the limiting behavior of the eigenvectors of An, a new form of empirical spectral distribution is defined with weights defined by eigenvectors and it is then shown that this has the same limiting spectral distribution as the empirical spectral distribution defined by equal weights. Moreover, if {Xij} and Tn are either real or complex and some additional moment assumptions are made then linear spectral statistics defined by the eigenvectors of An are proved to have Gaussian limits, which suggests that the eigenvector matrix of An is nearly Haar distributed when Tn is a multiple of the identity matrix, an easy consequence for a Wishart matrix.

Citation

Download Citation

Z. D. Bai. B. Q. Miao. G. M. Pan. "On asymptotics of eigenvectors of large sample covariance matrix." Ann. Probab. 35 (4) 1532 - 1572, July 2007. https://doi.org/10.1214/009117906000001079

Information

Published: July 2007
First available in Project Euclid: 8 June 2007

zbMATH: 1162.15012
MathSciNet: MR2330979
Digital Object Identifier: 10.1214/009117906000001079

Subjects:
Primary: 15A52, 60F15, 62E20
Secondary: 60F17, 62H99

Rights: Copyright © 2007 Institute of Mathematical Statistics

JOURNAL ARTICLE
41 PAGES


SHARE
Vol.35 • No. 4 • July 2007
Back to Top